Format

Send to

Choose Destination
See comment in PubMed Commons below
Brain Inj. 1998 Jul;12(7):623-8.

Pharmacologic management of movement disorder after midbrain haemorrhage.

Author information

1
Division of PM&R, University of Utah School of Medicine, Salt Lake City, USA.

Abstract

Movement disorders following midbrain haemorrhage are infrequently encountered in rehabilitation, and are uncommonly corrected by pharmacologic means. This report describes a 20 year-old male with a prior history of cocaine abuse who presented with a 4 day history of dysarthria and blurred vision following methamphetamine abuse. Physical examination demonstrated hypertension, left facial hemispasm, bilateral upward gaze paresis and ataxic gait. Magnetic resonance imaging/magnetic resonance angiography (MRI/MRA) showed multifocal parenchymal haematomas in the mesencephalic tegmentum, subcortical left front region and right anterior thalamus consistent with cavernous angiomas. The patient was transferred to rehabilitation on hospital day 5. The following day, he developed choreoathetoid movements, dystonia, and aphasia, secondary to an extension of the midbrain haemorrhage. Cogentin was initiated with slight improvement in choreoathetoid movements. The patient began intensive multidisciplinary rehabilitation therapy but after 18 days of therapy, the patient remained totally dependent in activities of daily living (ADLs), transfers, mobility and was unable to communicate in any manner. A trial of Sinemet was initiated, with resultant steady improvement in functional ability over the next month. By discharge, the patient was independent in ADLs and ambulation. By 9 months post discharge follow-up, the patient was fully independent with normal cognition, and had self tapered all medications without ill effect. Dopamine agonist trials of appropriate duration appear indicated in cases of movement disorder (paucity or excess) following midbrain lesions.

PMID:
9653526
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center